U.S. doctors online nowAsk doctors free
NC
A 25-year-old female asked:

is amitriptyline a benzo?

1 doctor answer2 doctors weighed in
Dr. Kathy Robinson
Family Medicine 32 years experience
No: Amitriptylene is a tricyclic antidepressant, not a benzodiazapine.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 19-year-old member asked:

If I took 20mg of amitriptyline by mistake when my regular dose is 10mg, will I be ok?

3 doctor answers18 doctors weighed in
Dr. Carolyn Quist
Gynecology 35 years experience
Yes: The maximum dose is much higher that 20 mg. The most common side effect of amitryptilline is drowsiness so taking a higher dose will most likely help you sleep. Some people dont notice any significant change with that small a dose.
Dr. Allen Seely
Dr. Allen Seely commented
General Practice 31 years experience
The USUAL Maxium dose of Amitriptyline is150mg/day, but 300mg/day has been used. So , 20 mg is still a 'tiny dose'=NO WORRIES
Feb 20, 2012
Dr. Sahba Ferdowsi
General Practice 18 years experience
Good answer. Wishing you'all the best.
Feb 20, 2012
Dr. Susan Uhrich
Psychiatry 36 years experience
Very small dose, so I would expect no problems and possibly no noticeable difference.
Feb 21, 2012
A 46-year-old member asked:

How long do you have to use amitriptyline for it to start working?

1 doctor answer4 doctors weighed in
Dr. Susan Uhrich
Psychiatry 36 years experience
That deprnds: On why you are using it. As an antidepressant, at the right dose, 3-4 weeks. If used for sleep, potentially the first dose. If used to reduce pain, some relief should be noticed in about a week.
A 43-year-old member asked:

Which types of arrhythmias does amitriptyline cause?

1 doctor answer5 doctors weighed in
Dr. Samir Dabbous
Cardiology 45 years experience
Svt: Atrial arrhythmia.
A 48-year-old member asked:

My elavil (amitriptyline) is starting to work on me I want to eat all the time! will this side effect lessen with time?

1 doctor answer2 doctors weighed in
Dr. Eduardo Haddad
Nephrology and Dialysis 46 years experience
Probably not: This is an expected effect of the medication. You need to increase your level of physical activity to compensate for the increased caloric intake. If it is working it should give you more energy and motivation to do so!
A 32-year-old member asked:

Gained 20 pounds on elavil (amitriptyline). What to do?

2 doctor answers7 doctors weighed in
Dr. Alfred Forrester
Psychiatry 42 years experience
D/C it, or diet: Elavil (amitriptyline) often causes wt gain. If it could be replaced with another antidepressant, then have your md d/c it and replace it - but you'll still need to do some exercise to help lose the wt. If you can't d/c the elavil, (amitriptyline) then you have to be aggressive about wt management: watching caloric intake and doing vigorous exercise. In worst cases, sometimes an appetite suppressant is used too.

Related questions

A 35-year-old member asked:
2 doctor answers10 doctors weighed in
A 33-year-old member asked:
2 doctor answers6 doctors weighed in
A 39-year-old member asked:
1 doctor answer1 doctor weighed in
A 56-year-old female asked about a 56-year-old female:
2 doctor answers7 doctors weighed in
A 25-year-old female asked:
1 doctor answer5 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Dec 24, 2019

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.